HIV AND MENTAL ILLNESS
May 19, 1998
Hi i was wondering if hiv/aids can cause serouis mental illness. If you could give me an answer i whould have a decent answer for my best friend that is slowly going more deprested every day. thank you much.
Response from Mr. Shernoff
The unambiguous answer is "Yes." HIV can very definitely cause severe mental and emotional problems for two reasons. The first is an understandable, and very often seen, but not universal reactive depression to the diagnosis itself of having a life threatening illness. Second is that HIV does enter the central nervous system and can cause organic brain syndromes with a host of different mental and emotional symptoms, with depression being one of the most common. One of the problems is that the early generations of anti-retroviral medications do not cross the blood brain barrier. Luckily the new protease inhibitors do cross into the central nervous system and can help reduce the effects of HIV on a person's mood and thought process. Your friend needs to be evaluated by a psychiatrist who is familiar with people with HIV. There are numerous anti- depressant and anti-anxiety medications that when correctly prescribed and taken as prescribed can also fight the symptoms of HIV related mental and emotional illness.
Michael Shernoff, MSW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Vagina After Condom Inside Out Sign Of HIV AIDS
- Sore On Tongue After Touching Dried Semen Worried I Have HIV
- Swollen Lymph Glands After Needle Stick Worried I Have HIV
- Tingling Lips After Rubbing Vagina Worried I Have HIV
- Does Genital Warts Virus Ever Go Away?
- How Long Does It Take To Find Out If You Have An Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.